Dr. Oz Warns Viewers About Two Common OTC Drugs That Cause Deafness

Advertisement

According to a recent episode of The Dr. Oz Show, a large-scale study reveals that two common OTC pain relievers significantly increases the incidence of deafness in women.

“It is the biggest study ever of its kind—and the results are astounding,” says Dr. Oz. “Women who took ibuprofen or acetaminophen four to five times a week had a 21 percent increased risk in hearing loss. Think about that, women who took ibuprofen or acetaminophen just 2 or 3 times a week had a 12 percent increased risk of hearing loss.”

The risk of an increased incidence of deafness nationwide is compounded by the fact that over 36 million Americans take OTC pain relievers every day for the home-treatment of common complaints of muscle and joint pain, back pain, headaches and menstrual cramps. Unfortunately, however, because pain relievers such as acetaminophen and ibuprofen are available without the need of a prescription, users of the drugs have a false sense of security that since they are OTC that they must be safe for everyday use.

The study Dr. Oz refers to is an article published in the American Journal of Epidemiology that followed 62,000 women between the ages of 31 and 48 over a 14 year period that showed that women who took acetaminophen or ibuprofen multiple times a week had a 24 percent increased risk of hearing loss.

Special guest Dr. Sharon Curhan, the lead researcher of the study at Brigham & Women’s Hospital, explains that what they have found to be true in their study is that what can be toxic to the kidneys can also be damaging to the ears.

Dy. Oz explains that this damage to hearing is believed to occur at an important structure of hearing deep within the ears called the “cochlea.” The cochlea, he explains, possesses molecules that covers the cochlea and protects it from sounds and noises that are too loud. Unfortunately, however, those molecules are affected by the presence of ibuprofen and acetaminophen. When a person takes too much ibuprofen or acetaminophen, the ibuprofen and acetaminophen actually results in the loss of the protective molecules, leaving the cochlea exposed and susceptible to damage by excessive sounds and noise.

So how do you know whether or not you may be suffering from hearing loss? Dr. Oz says that for doctors to recognize this in patients, they usually talk to people who live with the patient and are better able to notice the gradual loss of hearing that the patient may not notice as easily. However, the following questions are symptoms of hearing loss that people should watch for to alert themselves to the possibility that they might be losing their hearing:

• Do you have ringing in your ears?
• Do you have trouble with hearing on the phone?
• Do you need to turn up the TV or radio volume to higher levels than previously?
• Do you have trouble or difficulty hearing in a crowded place like the dinner table or when someone is in the next room?

Advertisement

According to Dr. Oz, the typical recommendation listed on a bottle of ibuprofen or acetaminophen is to not take more than 10 tablets in a 24-hour period. However, those recommendations are based on liver toxicity studies from the past and not based on the current research findings looking at the effects of ibuprofen and acetaminophen on hearing.

Dr. Oz recommends that people should ideally not take ibuprofen or acetamiophen more than once per week. However, since we do not live in an ideal world and that certain conditions such as menstrual pain can persist for days, then his recommendation is to take ibuprofen or acetaminophen no more than three times per week for that week, and then to not take any additional ibuprofen or acetaminophen for the rest of the month. And, that aspirin may be a safer alternative to the two aforementioned pain relievers.

In comparison, Dr. Curhan advises viewers to avoid the use of acetaminophen and ibuprofen as much as possible, and notes in an accompanying article on the Dr. Oz Show website that their study revealed no connection between aspirin use and the risk of hearing loss in women.

For men the story is slightly different. Dr. Curhan points out that ibuprofen and acetaminophen can adversely affect hearing in men. However Dr. Curhan also points out that although aspirin does not appear to affect hearing in women, they have found that aspirin is associated with hearing loss in men.

Dr. Oz recommends alternatives to treating headache pain to be as simple as ensuring that you are drinking enough water. In addition, he states that taking a supplement called “Feverfew” is good for treating a headache as well and that it acts as an anti-inflammatory and relaxes constricted blood vessels. For muscle pain, Dr. Oz recommends drinking tart cherry juice that has antioxidant properties that may relieve your pain.

For more information about the study linking hearing loss and taking pain relievers, follow this link to an article titled “Hearing Loss in Women Linked to Common Pain Relievers” published by Emaxhealth.

Image Source: Courtesy of MorgueFile

References:

The Dr. Oz Show Companion article “Pain Relievers and the Risk of Hearing Loss”

“Analgesic Use and the Risk of Hearing Loss in Women” American Journal of Epidemiology First published online: August 29, 2012; Sharon Curhan, MD et al.

Advertisement